MAUDE Adverse Event Report: NUVASIVE, INC. MAXCESS 4 ARTICULATING ARM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

NUVASIVE, INC. MAXCESS 4 ARTICULATING ARM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 3240121
Medical Device Problem Code Positioning Failure (1158)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event was unable to be confirmed due to limited information received from the customer.No device was returned to nuvasive qa for evaluation.Operative notes and/or medical records were not provided for review of usage/technique.A review of manufacturing records was unable to be performed as the lot information of the product involved in the event was not available.A definitive root cause was unable to be determined with the information provided.Labeling review: ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that during a procedure, the articulating arm was unable to lock and could not be used.There was no report of adverse impact to patient or procedure.No additional information is available.
 
Event or Problem Description
New or updated information listed on section h10.
 
Additional Manufacturer Narrative
The device was returned to nuvasive and the complaint was confirmed.Examination of the returned device found the locking mechanism to be worn and sloppy from excessive use.Device history record review identified the arm was release to the field in 2017.The root cause was determined to be the result of wear and excessive use related to 6 years of field use as part of a loaner set and subjected to handling and repeated sterilization cycles where damage was accumulated.No additional investigation required.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "residual risks to the patient associated with use of general surgical instruments are.Instrument malfunctions which potentially result in surgical delays (thereby causing additional exposure to anesthesia, blood loss, and infection), a change in surgical plan, failure to achieve optimal clinical result and/or, infrequently, cancellation of a procedure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the potential risks of the surgery." "compatibility: do not use nuvasive instruments with components of other systems.Unless stated otherwise, nuvasive devices are not to be combined with the components of another system." "pre-operative warnings the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.Do not use these instruments for any action for which it was not intended such as hammering, prying, or lifting.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Surgical grade instrument lubrication should be applied to all moving components during the wash and sterilization cycle to ensure proper functionality.Instruments should be protected during storage and from corrosive environments.Refer to cleaning and sterilization instructions below for all non-sterile parts.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use if there is any doubt or uncertainty concerning the proper use of instruments please contact nuvasive customer service.Any available surgical techniques will be provided upon request.For optimal results, the same type of instruments used for implantation should be used for implant removal." "information to obtain a surgical technique manual or other applicable instructions for use or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9004421-en w-2022-12.

Brand Name
MAXCESS 4 ARTICULATING ARM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer (Section G)
NUVASIVE
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key18080900
Report Number2031966-2023-00255
Device Sequence Number7729768
Product Code LXH
UDI-Device Identifier00887517196668
UDI-Public887517196668
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number3240121
Device Lot NumberNS547431
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/12/2023
Supplement Date Received by Manufacturer12/29/2023
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date12/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/20/2017
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexPrefer Not To Disclose